Hail, Hitchcock
- When
- May 3, 6:26 PM CST
- Where
- Hitchcock County, Culbertson Hock Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -100.800
Trained spotter reported nickel size hail at location.
A severe thunderstorm traveled southeast into the southeastern part of Nebraska dropping hail up to nickel size during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm traveled southeast into the southeastern part of Nebraska dropping hail up to nickel size during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 3, 5:50 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Sun May 3 2020 .SHORT TERM...(This evening through Monday) Issued at 230 PM MDT Sun May 3 2020 Subtle ridging in place most of the day has allowed surface heating to occur and moderate instability axis has develop across northeast Colorado and just along the Colorado-Kansas border area before rapidly dropping off further east. Deep layer shear is very strong, 60-70kts. There is also a weak surface boundary evident on radar near the CO/KS border, the result of some weak surface convergence. Synoptic forcing will arrive in a few hours, albeit weak, but with an environment marginally conducive for supercells think there will be a brief window for a severe storm or two between about 23Z-03Z in the tri-border region of Kit Carson, Yuma, Dundy, Cheyenne and Sherman counties. Hazards, in order of likelihood, will be damaging wind gusts to 60 mph, hail up to quarter size, and perhaps a brief tornado. After 02z, will transition to more of wind and heavy rain threat, as another stronger shortwave moves through areas along/north of Interstate 70 in the overnight hours. Models have shifted the heavier 1-2 inch rainfall amounts slightly further north into Nebraska, reducing confidence a bit, however still could see locally heavy rainfall as the stronger forcing moves through, with best chances in southwest Nebraska. Low temperatures will range from the upper 40s to lower 50s. Storms will likely linger into early Monday morning in northeast areas, McCook to Norton, before exiting east by mid morning. Meanwhile, a cold front will be entering western areas, bringing clearing skies and gusty northwest winds. May see a period of 40-50 mph gusts as this front traverses the area through Monday afternoon. Dew points do not really fall much behind the front, so humidity forecast to stay well above critical values. As a result, despite the windy conditions, fire weather problems are not anticipated. Weak shortwave trough comes through in the afternoon and evening, maybe enough forcing for isolated showers and thunderstorms in the Palmer Divide area before fading after sunset. High temperatures will be in the upper 60s to lower 70s and lows Monday night in the upper 30s to lower 40s. Upper ridge over the Great Basin Tuesday will begin to build eastward with the axis reaching the length of the High Plains on Wednesday. There is a weak wave in the northwest flow Tuesday afternoon/eve, but instability axis is too far west, along the Front Range, so not expecting any precipitation chances here. On Wednesday, there is an impulse moving through the ridge axis which may be enough for a few showers/isolated thunderstorms Wednesday night, mainly after midnight, as nocturnal low level jet kicks in and MUCAPE increases. Might see some small hail with stronger storms. High temperatures on Tuesday and Wednesday will be in the 70s and lows both nights in the 30s and 40s. Afternoon humidity values both days will be in the teens, but wind speeds currently forecast to be light. As a result, elevated fire weather conditions will be possible, but critical not expected at this time. .LONG TERM...(Thursday through Sunday) Issued at 109 PM MDT Sun May 3 2020 The upper level flow will be from the northwest for this period. This will allow multiple upper level short wave troughs to move over the forecast area. However, most of the forecast area will be under dry air due to upper level ridge over the Great Basin extending onto the Plains. Therefore most of the chances for rainfall will be northeast of the forecast area. There will be some chances for rainfall, however the forecast area will be mostly to the southwest of where the rainfall will occur. Temperatures for the period will be seasonal, with the warmest temperatures on Thursday. After Thursday cooler air will settle over the forecast area as multiple upper level short wave troughs move through. Lows for Thursday and Friday nights have cooled some since yesterday. Would not be surprised to see this cooling trend continue in the coming days. The coldest night looks to be Friday night, with lows falling into the mid 30s. Confidence is moderate of temperatures falling enough for atleast frost to form for most if not all the forecast area Friday night. Am thinking there will continue to be a night or two beyond this week that a frost/freeze may occur until the upper level ridge over the Great Basin either shifts east or flattens as the next upper level trough moves through. Currently the coolest night in the next 10 days looks to be Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 520 PM MDT Sun May 3 2020 Gusty southeast winds and VFR conditions with thunderstorms in the vicinity are expected at GLD through about 05Z. Light showers in the vicinity along with MVFR conditions due to lower ceilings are expected after 09Z in addition to the possibility of IFR conditions due to both lower ceilings and lower visibilities due to fog between 12Z-15Z. After 15Z, conditions will return to VFR with gusty northwest winds following the passage of a surface trough. MCK will be VFR with thunderstorms in the vicinity after 03Z. Thunderstorms are expected at the site between 06-12Z with a possibility of light rain showers and fog through about 15Z. MVFR conditions due to lower ceilings will be observed between 12-19Z. After 19Z, conditions will return to VFR with gusty northwest winds on the back side of a surface trough that moves through the area. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JTL AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Sun May 3 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Sun May 3 2020 /1228 PM CDT Sun May 3 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal Risk for severe thunderstorms across portions of the Tri-State area late this afternoon and evening, mainly north of Interstate 70 and west of KS Highway 25 between 6 PM and 11 PM MDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Sun May 3 2020
COZ090-032315-
Yuma County CO-
449 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Otis, or 15 miles southwest of Yuma, moving northeast
at 45 mph.
Half inch hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 10242 3981 10242 3980 10280 4000 10280
4000 10279 4019 10279
TIME...MOT...LOC 2248Z 242DEG 38KT 3995 10289
PATTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 E ECKLEY 40.10N 102.37W
05/03/2020 E0.25 INCH YUMA CO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 7 W WRAY 40.08N 102.36W
05/03/2020 E0.25 INCH YUMA CO TRAINED SPOTTER
&&Special Weather Statement National Weather Service Goodland KS 624 PM MDT Sun May 3 2020 NEZ079-040045- Dundy NE- 624 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 645 PM MDT... At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Champion, or 18 miles southwest of Imperial, moving northeast at 45 mph. Half inch hail and winds up to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dundy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4035 10160 4023 10168 4021 10190 4035 10202 TIME...MOT...LOC 0024Z 237DEG 37KT 4030 10184 PATTON
The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported nickel size hail at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894038.